Tornadoes · United States · Colorado · 2023
EF0 tornado, Midway to Akron, Colorado, May 10, 2023
From Midway to Akron, this EF0 tornado ran 0.0 miles across Washington County on May 10, 2023, touching down at 6:29 PM MDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 10, 2023
- Touchdown
- 6:29 PM MDT (00:29 UTC)
- Lifted
- 6:30 PM MDT (00:30 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Washington County
- Touchdown point
- 40.208, -103.244
- Lift-off point
- 40.208, -103.244
- Record number
- 2305101829-01
The damage survey
1 damage points were recorded along this path by NWS BOU, in the Damage Assessment Toolkit the survey teams carry.
- Tornado dissipated over open field.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Numerous severe thunderstorms developed southwest of Denver and pushed north-northeast through the metro area. The storms produced extensive hail, ranging from quarter to tennis ball size. As the storms move northeast onto the plains, the hail increase in size from baseball to softball size. In addition, the storm produced several tornadoes as they move across Morgan and Washington counties. Southeast of Brush, an EF1 tornado touched down and caused extensive damage to a residence. Part of the roof was torn off the residence. The nearby barn had a portion of its roof ripped off the building. Some wood storage buildings were destroyed and trees on the property were uprooted. The two elderly residence in the home at the time were not injured. Several other weaker tornadoes touched down in Washington County but no damage was observed.
A tornado touched down in open country. No damage was reported.
A tornado touched down briefly in an open field,. No damage was observed.
A tornado touched down briefly in an open field. No damage was observed.
A weak tornado touched down briefly in an open field. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 10, 5:54 PM MDT, 35 minutes earlier.
Area forecast discussion, May 10, 5:54 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 554 PM MDT Wed May 10 2023 .SHORT TERM...(This evening through Thursday) Issued at 321 PM MDT Wed May 10 2023 1) Threat for severe convection this afternoon and early evening 2) Widespread rainfall and embedded thunderstorms Thursday, resulting in flood potential. Flood Watch out for burn areas, and northeast plains Severe weather very much ongoing across the southern urban corridor and foothills indicative of the favorable severe environment. Moisture is present with east/northeasterly flow bringing in air with dewpoints in the 50s and 60s across northeastern Colorado. As the negatively tilted trough continues to progress eastward, additional moisture and ascent streams into Colorado. Ahead of the trough a southerly mid- level jet helps provide favorable shear across the region with ample 0-6km bulk shear (35-45kts). The boundary across southern Lincoln near the Palmer Divide will be the one to watch with ample heating, concentrated areas of low level shear, supportive of supercell development. Already proven by current activity this afternoon, all threats remain possible this afternoon/early evening with large hail, damaging winds, and a few tornadoes as well. Tonight, the brunt of the embedded showers and storms shifts across the eastern plains. Anddd the rain does not stop there. The upper trough progresses eastward across Colorado Thursday with its negative tilt intact. Ample moisture wraps around the low with an axis of instability extending across the plains. This coincides with HREF guidance showing rounds of rain and embedded thunderstorms across much of the region. Marginal instability and shear (0-6km 35-45kts) will again be around, but more for the east plains, northeast corner. Given the environment, strong to severe storms are possible in the afternoon period. In regards to storm mode, CAMs seems to agree on a more linear/MCS type as convection swings to the northeast in the afternoon. Given ample moisture and persistent precipitation flooding remains a threat through early Friday. A Flood Watch has been issued for the burn areas and north and northeast plains Thursday morning through Friday morning. See more details in the hydro discussion. In Spring-time fashion, snow in the mountains is expected during this period. Snow levels drop to 10000 ft overnight into early Thursday supporting snow in for the mountains/high passes. Snow level drop further into Thursday to near 9500 ft. More on this in the long term... .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM MDT Wed May 10 2023 Thursday evening, the remaining convection swings across the plains. Hi-res ensemble guidance progs the upper low to lift to the northeast wrapping around additional showers and embedded storms across the north plains and into the urban corridor overnight and into early Friday. As the low further exits off to the northeast showers decrease into Friday afternoon. In Spring-time fashion, snow in the mountains is expected Thursday evening through Friday. Snow levels drop to 10000 ft overnight into early Friday supporting snow in for the mountains/high passes. Snow levels drop further into Thursday to near 9500 ft. Periods of moderate to heavy snow rates are possible in spots. Still looking at 8-16" for the mountains by early Friday. For the weekend, ensemble guidance indicates a blocked upper level pattern with some form of troughing to the west and near Colorado. Overall, this will support a few waves of afternoon showers and thunderstorms each afternoon. Beyond the weekend, plenty of uncertainty in the upper level pattern. Ensembles signal above normal moisture across the region next week which will be supportive of at least afternoon showers/storms for the high country and a chance for the adjacent plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 548 PM MDT Wed May 10 2023 Expect intermittent IFR and MVFR conditions with showers and storms overnight. Conditions have currently improved to VFR and should remain so until the next round of showers, likely after 03Z. We are in the beginning of a prolonged period of convection and precipitation, currently lasting the whole TAF period. Winds are now moderate westerly to northerly except with variable outflow of passing showers, and should decrease to light and somewhat variable tonight. I do not expect typical drainage winds tonight. && .HYDROLOGY... Issued at 321 PM MDT Wed May 10 2023 SPC mesoanalysis indicates ample moisture across the region this afternoon with perceptible water values in the 0.8 to 0.55 range across the plains, urban corridor and 0.4 to 0.5 over the high country. Stronger southerly flow has kept any developed storms moving fairly quickly over the burns areas this afternoon. Because of this there is a limited risk for flash flooding over the burn areas. Staying on the subject of the burn areas...the main threat for flooding is more the longer-fused accumulation of precipitation from tonight through Thursday and early Friday. This will be more concerned with areas below 9500-10000 ft (snow level) as areas above should receive snowfall. Concerning the plains, a Flood Watch is in effect for the north and northeastern plains Thursday morning through Friday morning. Widespread precipitation, heavy rates at times, continues Thursday with more rain possible through early Friday. Above normal moisture is present and model soundings are indicative of deep moisture and efficient rain processes. From previous model runs, HREF PMM QPF shifted the higher mean QPF amounts slightly south and east. As a result, added in Logan, Sedgwick, and Philips counties into the Watch. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from Thursday morning through late Thursday night for COZ033-035-038-042>044-048-050-051. && SHORT TERM...Mensch LONG TERM...Mensch/Rodriguez AVIATION...EJD HYDROLOGY...Mensch
Hazardous weather outlook, May 10, 1:30 PM MDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 130 PM MDT Wed May 10 2023 COZ030>051-111930- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 130 PM MDT Wed May 10 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight More widespread severe convection expected, mainly after 20Z, with all severe hazards possible. Large hail and a few tornadoes looks to be the initial threat before developing into a wind threat late this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flood potential creeps upwards Thursday morning through Friday morning across the northern I-25 corridor and the burn scars. Heavy snowfall is expected for higher elevations above 9k ft mainly Thursday into Friday morning. A cool and wet pattern continues this weekend. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail, strong wind gusts and rainfall would be appreciated. Stay weather aware.
In the hours before
Local storm report, May 10, 5:37 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 S PLEASANT VALLEY 40.59N 102.11W
05/10/2023 E1.75 INCH PHILLIPS CO TRAINED SPOTTER
SPOTTER REPORTED HAIL UP TO THE SIZE OF GOLF
BALLS. THERE WERE ONLY A FEW STONES AND THE
HAIL DID NOT LAST LONG.
&&
JLSLocal storm report, May 10, 5:47 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
547 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 2 E STRASBURG 39.73N 104.27W
05/10/2023 M2.50 INCH ARAPAHOE CO TRAINED SPOTTER
BASEBALL SIZED HAIL SMASHED CAR WINDOW.
&&
BRLocal storm report, May 10, 5:51 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
551 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 9 SE ARAPAHOE PARK 39.53N 104.60W
05/10/2023 M1.50 INCH ELBERT CO PUBLIC
0431 PM HAIL 3 SE AURORA 39.66N 104.78W
05/10/2023 M1.25 INCH ARAPAHOE CO PUBLIC
0405 PM HAIL 1 W BUCKLEY AFB 39.70N 104.77W
05/10/2023 E1.25 INCH ARAPAHOE CO TRAINED SPOTTER
0408 PM HAIL 3 S BUCKLEY AFB 39.66N 104.75W
05/10/2023 U1.75 INCH ARAPAHOE CO PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
0416 PM HAIL 3 E BUCKLEY AFB 39.71N 104.70W
05/10/2023 U1.00 INCH ARAPAHOE CO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0356 PM HAIL 3 E CHERRY CREEK RESERV 39.64N 104.81W
05/10/2023 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
.
0341 PM HAIL 2 NW CASTLEWOOD CANYON 39.37N 104.80W
05/10/2023 E1.25 INCH DOUGLAS CO PUBLIC
0413 PM HAIL 3 E CHERRY CREEK RESERV 39.64N 104.81W
05/10/2023 U1.00 INCH ARAPAHOE CO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0439 PM HAIL 2 NW DEER TRAIL 39.64N 104.06W
05/10/2023 U1.25 INCH ARAPAHOE CO PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
0456 PM HAIL 9 N DEER TRAIL 39.75N 104.03W
05/10/2023 E1.25 INCH ADAMS CO TRAINED SPOTTER
0446 PM HAIL 3 E ELIZABETH 39.36N 104.53W
05/10/2023 U1.00 INCH ELBERT CO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0400 PM HAIL 2 S FOXFIELD 39.57N 104.80W
05/10/2023 E1.50 INCH ARAPAHOE CO PUBLIC
0416 PM HAIL 3 N FOXFIELD 39.64N 104.79W
05/10/2023 U1.25 INCH ARAPAHOE CO PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
0417 PM HAIL 3 NE FOXFIELD 39.63N 104.77W
05/10/2023 M1.00 INCH ARAPAHOE CO PUBLIC
0430 PM HAIL 2 NNE FOXFIELD 39.62N 104.78W
05/10/2023 M1.75 INCH ARAPAHOE CO TRAINED SPOTTER
0350 PM HAIL FRANKTOWN 39.39N 104.75W
05/10/2023 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0405 PM HAIL 2 ENE FRANKTOWN 39.40N 104.72W
05/10/2023 M1.75 INCH DOUGLAS CO TRAINED SPOTTER
0517 PM HAIL 2 S PLEASANT VALLEY 40.59N 102.11W
05/10/2023 E1.75 INCH PHILLIPS CO TRAINED SPOTTER
SPOTTER REPORTED HAIL UP TO THE SIZE OF GOLF
BALLS. THERE WERE ONLY A FEW STONES AND THE
HAIL DID NOT LAST LONG.
0357 PM HAIL 2 W PONDEROSA PARK 39.39N 104.67W
05/10/2023 U1.50 INCH DOUGLAS CO TRAINED SPOTTER
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0407 PM HAIL 5 NE PONDEROSA PARK 39.46N 104.59W
05/10/2023 U1.75 INCH ELBERT CO PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
0444 PM HAIL 2 E STRASBURG 39.73N 104.27W
05/10/2023 M2.50 INCH ARAPAHOE CO TRAINED SPOTTER
SMASHED CAR WINDSHIELD.
0450 PM HAIL STRASBURG 39.74N 104.30W
05/10/2023 M2.50 INCH ADAMS CO AMATEUR RADIO
0452 PM HAIL 2 W STRASBURG 39.73N 104.34W
05/10/2023 U1.00 INCH ARAPAHOE CO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0505 PM HAIL 5 N STRASBURG 39.81N 104.31W
05/10/2023 E1.75 INCH ADAMS CO PUBLIC
&&Local storm report, May 10, 6:12 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
612 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 7 ENE GARY 40.10N 103.45W
05/10/2023 WASHINGTON CO TRAINED SPOTTER
APPROXIMATE LOCATION. TRAINED SPOTTERS
REPORTED TORNADO ON THE GROUND.
&&
JLSLocal storm report, May 10, 6:23 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
623 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 3 ENE WOODROW 40.00N 103.54W
05/10/2023 M2.75 INCH MORGAN CO NWS EMPLOYEE
&&
BRLocal storm report, May 10, 6:28 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
628 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 ENE WOODROW 40.00N 103.54W
05/10/2023 M2.75 INCH MORGAN CO NWS EMPLOYEE
CORRECTS PREVIOUS HAIL REPORT FROM 3 ENE
WOODROW.
&&
BRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.5 hours before the tornado, 245 km from the path. May 11, 2023.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 2269 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
- 0-3 km lapse rate
- 6.6 K/km
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.5 hours after it, 245 km from the path. May 11, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -97014 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Akron/Washington Co (AKO), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 120 km away, was scanning. The volume nearest the touchdown began at 00:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 10, 2023
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 1:05 PM CDT | Unrated | Jefferson, AR | 0.1 | 25 | |||
| May 10 | 5:26 PM CDT | Unrated | Sheridan, KS | 0.9 | 100 | |||
| May 10 | 5:54 PM MDT | EF1 | Morgan, CO | 6.0 | 20 | $500,000 | ||
| May 10 | 5:54 PM MDT | EF0 | Washington, CO | 0.0 | 20 | |||
| May 10 | 6:20 PM MDT | EF0 | Washington, CO | 4.2 | 20 | |||
| May 10 | 6:31 PM MDT | EF0 | Washington, CO | 0.0 | 20 | |||
| May 10 | 6:38 PM MDT | EF0 | Washington, CO | 0.0 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.